How bad does a headache have to be and how often before DHE is appropriate?
Are there any short and/or long term side effects of DHE? Karen.
Are you asking about headaches or Migraines? DHE is a Migraine abortive medication. With the exception of Migraine-like post=traumatic headaches and perhaps a couple of other unusual exceptions, it is not used for headaches.
When used for Migraine treatment, DHE works best when taken as soon as the headache phase of a Migraine starts rather than waiting until it gets "bad." DHE should not be used more than two or three days per week. If overused, it can cause medication overuse headache, aka rebound. You can read more about this in Medication Overuse Headache - When the Remedy Backfires.
Yes, DHE can have some negative long-term effects if used frequently and/or not injected properly. It can affect the blood vessels near the injection site. Talk to your doctor about this as well as when and how frequently you're using DHE.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© Teri Robert and J.C. Krusz, 2008.
Last updated August 7, 2008.
Published On: August 07, 2008